Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 38, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 20, 2006, 6:14 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2006, 6:14 PM CDT (23:14 UTC)
- Expired
- Apr 20, 2006, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:35 PM CDT | HAIL 1.75 | Falkville, AL | GOLFBALL HAIL AND ROTATION REPORTED IN FALKVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 11:38 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 202314
TORHUN
ALC043-103-210000-
/O.NEW.KHUN.TO.W.0038.060420T2314Z-060421T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
614 PM CDT THU APR 20 2006
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CULLMAN COUNTY IN NORTH CENTRAL ALABAMA
MORGAN COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 700 PM CDT
* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
SOUTHWEST OF FALKVILLE...MOVING NORTHEAST AT 20 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
FALKVILLE BY 640 PM CDT
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH
WAS IN EFFECT FOR THE SAME AREA.
LAT...LON 3432 8707 3425 8707 3429 8660 3442 8669
3443 8699
$$
KULA2 follow-up statements
000
WWUS54 KHUN 202332
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
632 PM CDT THU APR 20 2006
ALC043-103-210000-
/O.CON.KHUN.TO.W.0038.000000T0000Z-060421T0000Z/
MORGAN AL-CULLMAN AL-
632 PM CDT THU APR 20 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHERN
CULLMAN AND SOUTHERN MORGAN COUNTIES...
AT 629 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED
NEAR LACON...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
BATTLEGROUND.
LACON.
LEESDALE.
COLE SPRINGS.
EVA.
FLORETTE.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 3432 8707 3425 8707 3429 8660 3442 8669
3443 8699
$$
KULA000
WWUS54 KHUN 202345
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT THU APR 20 2006
ALC043-202355-
/O.CAN.KHUN.TO.W.0038.000000T0000Z-060421T0000Z/
CULLMAN AL-
645 PM CDT THU APR 20 2006
...THE TORNADO WARNING FOR NORTHERN CULLMAN COUNTY HAS BEEN
CANCELLED...
AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD EXITED CULLMAN
COUNTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELED.
REPORT SEVERE WEATHER TO YOUR LOCAL EMERGENCY MANAGEMENT AGENCY...SO
IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HUNTSVILLE.
LAT...LON 3432 8707 3425 8707 3429 8660 3431 8670
3431 8693
$$
KULAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:20 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 20, 3:20 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 320 PM CDT THU APR 20 2006 .DISCUSSION... BIG PICTURE WISE...THE INFRARED/WATER VAPOR SATELLITE LOOP INDICATED A QUASI-STATIONARY UPPER LOW PINWHEELING OVER WESTERN MINNESOTA... WITH A SERIES OF UPPER LEVEL DISTURBANCES POISED TO MOVE UNDER IT TOWARD THE TENN AND OHIO VALLEY THROUGH FRIDAY. FOR THE PRESENT... ACTIVE SHOWERS AND T-STORMS CONTINUE FROM WEST TEXAS (ASSOCIATED WITH AN UPPER DISTURBANCE) WITH OTHER CONVECTION HOLDING ITS OWN ACROSS NE TEXAS...AND OUR EARLIER CONVECTION EXITING THE CUMBERLAND PLATEAU. 3 PM TEMPS HAVE WARMED INTO THE UPPER 70S TO LOWER 80S. AREA CAPES OF 2000-3000 J/KG WERE NOTED...WITH HIGHER VALUES TOWARD MORE SUNNY CENTRAL ALABAMA...AND 0-3KM HELICITIES REMAINING BELOW 100 M/S. A FEW HOURS OF QUIET WEATHER STORM WISE HAVE CAME TO AN END...AS ATMOSPHERIC INSTABILITIES AND STORM POTENTIAL CRANK UP AGAIN. AN UPPER LEVEL SHORT WAVE EARLIER...ALONG WITH MORE THAN A FEW BOUNDARY INTERACTIONS AND INSTABILITY HELPED GET SHOWERS AND THUNDERSTORMS GOING EARLY. SEVERE T-STORM WATCH #221 REMAINS IN EFFECT FOR ALL OF THE HUNTSVILLE FORECAST AREA THROUGH 7 PM. UPWARD VERTICAL MOTION PRECEDING A MESOSCALE CONVECTIVE VORT WILL HELP GET MORE SHOWERS AND STORMS GOING FOR THIS PORTION OF THE TENNESSEE VALLEY THE REMAINDER OF THIS AFTERNOON AND TONIGHT. FOR TONIGHT AND TOMORROW...THE APPROACH OF THE UPPER SYSTEM AND BETTER CONVERGENCE WILL BRING A GOOD CHANCE OF SHOWERS AND STORMS... SOME SEVERE FOR THE TENN VALLEY. AS IN TODAY...MAIN THREATS ARE HAIL AND STRONG WINDS. HAVE KEEP LIKELY POPS GOING FOR TONIGHT IN THIS REGARD. FOR FRIDAY...A MORE UNSTABLE ATMOSPHERE...AND THE APPROACH OF A COLD FRONT WILL CONTINUE A SEVERE WEATHER THREAT. INCREASING SHEAR WILL BRING A BETTER CHANCE FOR ISOLATED TORNADO DEVELOPMENT IN THE STRONGEST STORMS. THE COLD FRONT SHOULD MOVE ACROSS THE VALLEY AFTER MIDNIGHT SAT...AND REACH NE ALABAMA BEFORE NOON SAT. ITS PASSAGE WILL TAPER THE CHANCES OF RAIN. WITH A FEW DAYS THIS WEEK AROUND 90...HIGH TEMPS IN THE MID 70S SAT WILL FEEL A TAD ON THE COOL SIDE. DRY WEATHER SHOULD CONTINUE THROUGH SUNDAY. HOWEVER...A RETURN SURGE OF MOISTURE WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE VALLEY...ESPECIALLY FOR THE MIDDLE OF NEXT WEEK. THROUGH THAT TIME...TEMPS WILL RANGE IN THE 70S WITH MORE CLOUDS THAN SUNSHINE THIS PERIOD. NORTHERN HEMISPHERE BLOCKING AND MEDIUM RANGE MODEL INCONSISTENCY CONTINUE...SO NO BIG CHANGES EXCEPT TEMPS FOR NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 63 78 55 76 / 60 80 70 10 SHOALS 63 77 54 77 / 60 80 60 10 CULLMAN 63 80 56 77 / 60 80 70 10 FAYETTEVILLE 62 77 54 76 / 60 80 70 10 FORT PAYNE 62 79 56 76 / 60 80 80 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && RSB
Hazardous weather outlook, Apr 20, 12:40 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT THU APR 20 2006 ALZ001>010-016-TNZ076-096-097-210230- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1240 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND EVENING HOURS AS UPPER LEVEL ENERGY MOVES THROUGH AND INTERACTS WITH A VERY UNSTABLE AIR MASS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS. THUNDERSTORMS WILL GRADUALLY DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT...ALTHOUGH AN ISOLATED STRONG TO SEVERE STORM OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A COLD FRONT WILL MOVE IN FROM THE WEST ON FRIDAY ALONG WITH A STRONG UPPER TROUGH. THAT COMBINATION WILL RESULT IN MORE THUNDERSTORM COVERAGE OVER THE AREA...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN THREATS. THE ACTIVITY COULD EXTEND WELL INTO THE EVENING...THEN DIMINISH OVERNIGHT AND EARLY SATURDAY AS THE FRONT MOVES THROUGH. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY AT TIMES THROUGH FRIDAY.
In the hours before
Local storm report, Apr 20, 4:40 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 NE FORT PAYNE 34.45N 85.71W
04/20/2006 E0.88 INCH DEKALB AL EMERGENCY MNGR
NEAR DE SOTO STATE PARK ON CR 89.
&&
DJNSpecial weather statement, Apr 20, 4:47 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 447 PM CDT THU APR 20 2006 ALZ010-202230- DE KALB- 447 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DEKALB COUNTY UNTIL 530 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CROSSVILLE...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KILPATRICK. CROSSVILLE. SKIRUM. COLLINSVILLE. LEBANON. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. CBD
Local storm report, Apr 20, 4:56 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL MENTONE 34.58N 85.59W
04/20/2006 E0.88 INCH DEKALB AL EMERGENCY MNGR
&&
DJNSpecial weather statement, Apr 20, 5:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 514 PM CDT THU APR 20 2006 ALZ008-202245- MARSHALL- 514 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MARSHALL COUNTY UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING EAST AT 5 MPH. DIME SIZE HAIL...FREQUENT LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALBERTVILLE. BOAZ. HUSTLEVILLE. MCVILLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. CBD
Local storm report, Apr 20, 5:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL ALBERTVILLE 34.26N 86.21W
04/20/2006 E0.50 INCH MARSHALL AL EMERGENCY MNGR
0524 PM HAIL BOAZ 34.20N 86.16W
04/20/2006 E0.50 INCH MARSHALL AL EMERGENCY MNGR
0548 PM HAIL HOLLY POND 34.17N 86.62W
04/20/2006 M0.88 INCH CULLMAN AL AMATEUR RADIO
&&
RSBLocal storm report, Apr 20, 5:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL HOLLY POND 34.17N 86.62W
04/20/2006 E1.00 INCH CULLMAN AL EMERGENCY MNGR
NICKEL TO QUARTER SIZED HAIL
&&
RSBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 25 min |
| Apr 19, 7:44 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 22 min |
| Apr 19, 7:44 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 46 min |
| Apr 19, 7:55 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 50 min |
| Apr 19, 8:22 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| Apr 19, 8:27 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 48 min |
| Apr 19, 9:13 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 47 min |
| Apr 19, 11:13 PM CDT | Flash Flood Warning | HUN | Cullman | 6 hr |
| Apr 19, 11:52 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 38 min |
| Apr 20, 12:28 AM CDT | Severe Thunderstorm Warning | HUN | Morgan | 47 min |
| Apr 20, 8:04 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 41 min |
| Apr 20, 9:44 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 31 min |
| Apr 20, 10:07 AM CDT | Severe Thunderstorm Warning | HUN | Limestone | 38 min |
| Apr 20, 11:16 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 19 min |
| Apr 20, 2:40 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 50 min |
| Apr 20, 3:16 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 44 min |
| Apr 20, 3:28 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Apr 20, 4:12 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 33 min |
| Apr 20, 4:35 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 25 min |
| Apr 20, 5:33 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| Apr 20, 5:36 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Apr 20, 5:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 52 min |
| Apr 20, 6:10 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 50 min |
| Apr 20, 6:27 PM CDT | Tornado Warning | HUN | Marshall | 33 min |
| Apr 20, 6:42 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 33 min |
| Apr 20, 6:58 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 47 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.